​The Ministry of Health yesterday reported an accumulation of three cases at the Meir hospital – of severe deterioration in the white blood corpuscles count and identifyingsigns of an infection. This case involves patients who had been taking Optalgin, two of them from the same locality.
It is highly likely that this issue involves a complication that may occur from taking Optalgin (a rare but known complication, whose prevalence varies in the different studies published in the literature).
The Ministry of Health has run a quick check among the hospitals, to see if similar cases have been reported in recent months. Suspicion of another case at the Soroka hospital three weeks ago occurred on a similar background, involving a woman who has since been discharged from hospital. Another suspected case at the Wolfson hospital turned out to be unrelated to Optalgin, and was the result of a different infectious disease.
The Ministry of Health is conducting and epidemiological investigation in coordination with the Meir hospital to thoroughly characterize the three cases, to check if there is any relationship between them or if there are other possible reasons for such an accumulation of cases, as well as a clinical debriefing of he patients (two of whom are still hospitalized at Meir hospital).
At the moment the professional authorities are investigating a suspicion of a link between the cases and use of Optalgin. Optalgin is allowed for use throughout the country and for the time being there is no justification for changing the existing guidelines. The ministry will update the public later on in the investigation.